PEP and Timing of Symptoms of HIV

Question

I have been taking PEP 26 hrs after exposure to SW with unknown HIV status through straight vaginal intercourse (condom slipped off in the last one minute). My question is because I started taking PEP, would this mean the timing of the symptoms itself would change in my case? I am asking this because I read that symptoms usually show 6 to 12 weeks after infection. In my case would they take longer assuming everything else remains the same?

Thanks for your responses in advance.

Answer

Hi,

The symptoms associated with HIV acute retroviral syndrome (ARS) generally appear two to three weeks after primary HIV infection (not 6 to 12 weeks). PEP would not alter the timing of HIV ARS symptoms. If PEP works, HIV infection is aborted and there are no symptoms related to ARS. If PEP doesn't work, HIV infection proceeds unabated and ARS symptoms occur at the usual time.

Dr. Bob